POTENT inhalational anesthetics can trigger malignant hyperthermia (MH). Several studies [1,2]have shown that desflurane triggers MH in susceptible swine. Recently a case of tachycardia and hyperthermia associated with desflurane in humans was reported. We describe an episode of MH in a patient undergoing anesthesia with desflurane.
A 19-yr-old, 29-kg, 13 and 0-cm woman with severe scoliosis and other congenital malformations (pectus carinatum, retrognatia, and so on) was scheduled for surgical correction of her spinal deviation. She described previous surgery as a child for tendon reinsertion in her right hip without complication (no reports available). No family history of previous problems involving anesthesia or surgery was known.
Anesthetic induction involved fentanyl, 50 [micro sign]g, and thiopentone, 150 mg. Tracheal intubation was facilitated with succinylcholine (SCh), 45 mg. Anesthesia was maintained with 65% nitrous oxide and desflurane 6% in oxygen, along with additional fentanyl (2 [micro sign]g/kg); neuromuscular blockade was achieved with atracurium in continuous infusion (6 [micro sign]g [middle dot] kg-1[middle dot] min-1). Monitoring consisted of electrocardiograph (ECG), invasive arterial pressure, expired CO (2) and anesthetic gases, nerve stimulator, pharyngeal temperature, and urine output.
Thirty minutes after induction, expired CO2increased to 40 mmHg, although hemodynamic parameters (blood pressure, 110/70 mmHg; heart rate, 80 beats/min), pharyngeal temperature (38 [degree sign]C), and SpO(2)(100%) values remained unchanged. However, despite increased ventilatory minute volume, expired CO2kept increasing. An arterial blood gas, drawn 45 min after induction, showed: pH, 7.16; PCO(2), 66 mmHg; PO(2) 118 mmHg; bicarbonate, 23 mEq/l; and potassium, 5 mEq/l. Approximately 90 min after induction, tachycardia (160 beats/min) and hypotension (80/45 mmHg) appeared; muscle rigidity was also observed, and expired CO2reached a high of 78 mmHg. MH was now suspected; pharyngeal temperature was 40.5 [degree sign]C. Surgery was interrupted and therapy instituted, including discontinuation of desflurane and nitrous oxide, 100% oxygen, cold intravenous fluids, cooling of skin, administration of mannitol and 60 mg of dantrolene sodium divided in two equal doses given within 40 min.
After starting treatment, all parameters progressively improved. After 75 min of treatment the patient was stable: heart rate, 90 beats/min; blood pressure, 112/75 mmHg; and temperature around 38 [degree sign]C. Laboratory values included pH, 7.33; PCO(2), 37 mmHg; PO(2), 443 mmHg; bicarbonate, 19.2 mEq/l; potassium, 4.1 mEq/l; and CPK, 2661. Urine output was 1250 cc in 2 h. An intercostal muscle biopsy was obtained before surgical closure; the result was congenital myopathy and central core disease. She was discharged from hospital on the 48th postoperative day.
In two experimental studies, Wedel et al. [1,2]have shown the role of desflurane as a trigger of MH in susceptible swine. They conclude that desflurane is a trigger for MH and contraindicated in susceptible patients, sharing that characteristic with other inhalational anesthetics. In their second study they examined the relative ability of halothane, isoflurane, and desflurane to trigger MH, concluding that the exposure to halothane resulted in a more rapid onset of MH than either of the others. Most recently Fu et al. reported a case of MH involving anesthesia with desflurane. SCh-another well-known trigger agent-was also administered. In their case, tachycardia was the first sign but was initially attributed to a desflurane-induced sympathetic hyperactivity.
In our patient, elevated expired CO2was the first evidence of difficulties. Because temperature, oxygenation, and hemodynamic values were normal, we did not immediately suspect MH and tried to improve the patient's condition by increasing ventilation, checking the anesthesia machine, and maintaining desflurane 1 MAC. When hemodynamic instability began and temperature increased, the diagnosis was confirmed.
This case of MH involved desflurane and SCh. The relatively slower onset may relate to the delaying effect of nondepolarizing relaxants and depressants in slowing the onset of MH. Further, increased ventilation for management of increased expired CO2may in part mask and delay the diagnosis of MH. Comprehensive monitoring and a high degree of suspicion, i.e., vigilance, remain fundamental factors for a timely diagnosis.